Share this article

print logo

People’s Pharmacy: Libido may suffer with statins

Q: I recently turned 50. I’ve been taking Livalo for high cholesterol and have been experiencing symptoms like no sexual desire. In addition, I can’t sleep through the night, feel totally exhausted and have missed several days of work.

My doctor prescribed AndroGel to treat low testosterone levels. Could Livalo be causing all my problems?

A: There is evidence that statin-type cholesterol-lowering drugs reduce testosterone levels (BMC Medicine, Feb. 28, 2013).

That means that drugs such as pitavastatin (Livalo), atorvastatin (Lipitor) and simvastatin (Zocor) may lower this important hormone, which could have an impact on libido and sexual performance (Journal of Sexual Medicine, April 2010).

The Food and Drug Administration recently issued a warning against the use of testosterone unless men have hypogonadism, a condition that lowers this hormone. The agency is concerned that prescribed testosterone may increase the risk for heart attacks and strokes, precisely what you are trying to avoid with Livalo.

You might be able to overcome the statin side effects of fatigue, low libido and insomnia by using a different approach to lowering cholesterol. We are sending you our Guide to Cholesterol Control and Heart Health, with many options for achieving this goal.

Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

...

Q: I suffer from a terribly dry nose, especially at night. My dermatologist said to put petroleum jelly in my nose before bed, but my asthma doctor says not to use it. He recommended saline spray instead. Who’s right?

A: We side with your asthma doctor. The label on Vicks VapoRub (which contains petrolatum or petroleum jelly) is clear: “Do not use in nostrils.”

Pulmonologists are concerned that petroleum jelly may end up in the lungs and cause irritation or chemical pneumonia.

We think a saline spray that you could keep on your nightstand is a safer bet.

...

Q. I have been on Prilosec for the last 10 years. I was recently diagnosed with C. diff and decided, after doing some research, that I should stop the Prilosec.

I’ve been off it for about a week now, and I am suffering from terrible heartburn. Should I go back on Prilosec? I’m scared that the C. diff might come back.

A: C. diff is short for Clostridium difficile, a bacterial infection that can indeed be difficult to treat. It frequently causes serious diarrhea.

You are right to be concerned about continuing on omeprazole (Prilosec) for a long time. A recent study showed that 29 percent of patients hospitalized with a C. diff infection had a recurrence if they were taking a drug related to Prilosec (JAMA Internal Medicine online, March 2).

In this study, 20 percent of patients not taking an acid-suppressing drug such as esomeprazole (Nexium), lansoprazole (Prevacid) or pantoprazole (Protonix) got a repeat C. diff infection. The difference is significant, so if you can find another way to ease your digestive distress, you should use it.

Do not stop Prilosec suddenly, though. Rebound heartburn is common. A gradual reduction in dose under medical supervision is advisable.

...

Q: I began suffering from vertigo nearly a year ago. I often felt like I was about to fall down.

A friend said that vitamin D3 helps with dizziness. I started taking 1,500 IU per day, and my dizziness and imbalance problems completely went away. I am now taking 5,000 IU per day and highly recommend it for dizziness and balance problems.

A: We trust you have discussed your regimen with your physician, and that you are being monitored for your vitamin D level. Your current dose of 5,000 IU daily is on the high side, and not everyone will need or tolerate such a high dose.

Adequate vitamin D has been associated with improved balance and a reduced risk of falls among older adults (Journal of Physical Therapy Science, October 2014).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com. Their syndicated radio show can be heard on public radio.